Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 158, NWS Midland/Odessa, TX

May 26, 2015Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2015, 3:54 PM CDT for Terrell County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2015, 3:54 PM CDT (20:54 UTC)
Expired
May 26, 2015, 4:45 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 158 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:56 PM CDTHAIL 122 S Sheffield, TXREPORTED BY TERRELL COUNTY GAS PLANT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3835 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WUUS54 KMAF 262054
SVRMAF
TXC443-262145-
/O.NEW.KMAF.SV.W.0158.150526T2054Z-150526T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT TUE MAY 26 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 445 PM CDT

* AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TERRELL
  COUNTY GAS PLANT...AND MOVING NORTH AT 15 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN TERRELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3053 10168 3046 10171 3045 10172 3044 10172
      3042 10174 3041 10173 3026 10179 3030 10202
      3064 10197 3062 10166
TIME...MOT...LOC 2054Z 200DEG 13KT 3037 10185

HAIL...1.75IN
WIND...60MPH

$$

12
2 follow-up statements
005 
WWUS54 KMAF 262059
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT TUE MAY 26 2015

TXC443-262145-
/O.CON.KMAF.SV.W.0158.000000T0000Z-150526T2145Z/
TERRELL TX-
359 PM CDT TUE MAY 26 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TERRELL COUNTY UNTIL 445 PM CDT...

AT 356 PM CDT...THE PUBIC REPORTED QUARTER SIZE HAIL AT THE TERRELL 
GAS PLANT. AT 358 PM CDT DOPPLER RADAR INDICATED THAT A SEVERE 
THUNDERSTORM WAS LOCATED NEAR THE TERRELL COUNTY GAS PLANT...AND 
MOVING NORTH AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN TERRELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3053 10168 3046 10171 3045 10172 3044 10172
      3042 10174 3041 10173 3026 10179 3030 10202
      3064 10197 3062 10166
TIME...MOT...LOC 2058Z 200DEG 13KT 3040 10185

HAIL...1.00IN
WIND...<50MPH

$$

12
121 
WWUS54 KMAF 262122
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT TUE MAY 26 2015

TXC443-262145-
/O.CON.KMAF.SV.W.0158.000000T0000Z-150526T2145Z/
TERRELL TX-
422 PM CDT TUE MAY 26 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TERRELL COUNTY UNTIL 445 PM CDT...

AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
TERRELL COUNTY GAS PLANT...AND MOVING NORTH AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN TERRELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3053 10168 3046 10171 3045 10172 3044 10172
      3042 10174 3041 10173 3026 10179 3030 10202
      3064 10197 3062 10166
TIME...MOT...LOC 2122Z 200DEG 13KT 3054 10178

HAIL...1.75IN
WIND...<50MPH

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:41 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 26, 2:41 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT Tue May 26 2015

.DISCUSSION...

Temperatures today are expected to be a little warmer than yesterday
and near normal values for this time of year.  A dryline is present
across the Lower Trans Pecos, eastern Permian Basin, and Western Low
Rolling Plains.  The NAM12 is showing areas in Terrell County with
CAPE values up to 4000 J/Kg of CAPE by 00z today and good bulk shear
values with the best values across the Lower Trans Pecos.  Mid-level
lapse rates will be decent so thunderstorms will be possible this
afternoon and evening along and east of this dryline.  A few severe
storms will be possible given the above mentioned conditions with
large hail, damaging winds, and brief heavy rain being the main
threats.  Showers and thunderstorms will be possible into the
overnight period but do not expect widespread convection.

A dryline is expected to once again develop across the area on
Wednesday.  The NAM12 is showing CAPE values of 4000+ J/Kg across
the Lower Trans Pecos and central/eastern Permian Basin.  Bulk shear
values will not be quite as impressive as today but are still
expected to be sufficient enough for thunderstorms, some of which
may become severe.  A source of upper level lift may be a limiting
factor in storms developing initially during the afternoon, but a
shortwave is expected to move over the higher terrain of West Texas
by Wednesday evening so storm development could increase at this
time.  A surface trough is expected to develop across areas along
and west of the Upper Trans Pecos Wednesday afternoon so storms may
initially develop across the Upper Trans Pecos then shift eastward
as upper level lift moves closer to the region.

An upper level trough will be approaching the region Wednesday night
with upper level lift increasing and shortwaves moving over the
CWA.  The dryline will be backed up against the Guadalupe Mountains
by 12z Thursday with CAPE values of 3000+ widespread across the
area.  Bulk shear values will be around 30 kts across portions of
the area but mid-level lapse rates are expected to be around 8
degrees C/km and 500 mb omega values will be increased over the
region Wednesday night/Thursday morning.  The models are showing
convection being widespread across the CWA by Thursday morning.
Severe storms will be possible at this time given the abundant CAPE
and upper-level lift.  The dryline will not have moved much eastward
by Thursday afternoon with its position expected to be across the
Upper Trans Pecos according to the NAM12.  CAPE values will still be
high Thursday afternoon but not as high as they were during the
early morning hours.  Bulk shear values will have increased by the
afternoon and lapse rates will still be good, so severe storms will
once again be possible during the afternoon hours.  Heavy rainfall
may also be a concern on this day given the forecasted model QPF
from the abundance of moisture and lift.  Temperatures on Thursday
are expected to be cooler due to the increase in cloud cloud and
precipitation as well as cooler 850 mb temperatures across the area.

Temperatures are expected to warm back up on Friday as a surface
trough develops across southeast New Mexico and far West Texas.
Thunderstorms will remain possible with a dryline present across the
area.  A cold front will move into the area on Saturday/Saturday
night and precipitation chances will increase ahead of and along the
front.  Temperatures will be cooler Saturday and Sunday behind the
front.  Rain and thunderstorms are expected to continue into Sunday
then chances will decrease as an upper ridge develops over the
region early next week.  Temperatures will warm back up closer to
normal on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 66  89  68  82  /  20  10  30  50
BIG SPRING TX              68  89  69  82  /  20  20  30  50
CARLSBAD NM                59  91  65  91  /   0  20  40  30
DRYDEN TX                  71  90  72  87  /  20  20  30  50
FORT STOCKTON TX           68  93  69  85  /  20  10  30  50
GUADALUPE PASS TX          60  87  61  88  /   0  20  30  20
HOBBS NM                   64  89  67  81  /  10  10  40  50
MARFA TX                   50  89  61  83  /  10  20  40  40
MIDLAND INTL AIRPORT TX    68  88  69  82  /  20  10  30  50
ODESSA TX                  68  89  69  82  /  20  10  30  50
WINK TX                    67  93  70  87  /  10  10  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 26, 2:14 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT TUE MAY 26 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
214 PM CDT TUE MAY 26 2015 /114 PM MDT TUE MAY 26 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING, GENERALLY ALONG AND EAST OF A SEMINOLE TO
WINK TO ALPINE TO BIG BEND LINE.  LARGE HAIL, DAMAGING WINDS AND
HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM WEDNESDAY THROUGH
NEXT WEEKEND.  SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE ANY OF THESE DAYS, AS WILL HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 1:52 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TORNADO          LORAINE                 32.41N 100.71W
05/25/2015  F1               MITCHELL           TX   NWS STORM SURVEY

            NWS METEOROLOGISTS DAMAGE SURVEY TEAM CONFIRMED AN EF-1
            TORNADO.

&&

MARK.STROBIN
Special weather statement, May 26, 2:37 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT TUE MAY 26 2015

TXZ082-262030-
TERRELL-
237 PM CDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL TERRELL COUNTY UNTIL 330 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF DRYDEN AT 236
PM CDT...MOVING NORTH AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED 14 MILES SOUTHEAST OF DRYDEN...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL HAIL AND GUSTY WINDS OVER 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM BOTH OF THESE
STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2983 10200 2994 10219 3031 10211 3026 10175
      2978 10176 2978 10179
TIME...MOT...LOC 1936Z 189DEG 13KT 2995 10206
Special weather statement, May 26, 3:30 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE MAY 26 2015

TXZ082-262100-
TERRELL-
330 PM CDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL TERRELL COUNTY UNTIL 400 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES SOUTH
OF TERRELL COUNTY GAS PLANT AT 330 PM CDT...MOVING NORTHEAST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3036 10202 3042 10188 3037 10183 3033 10174
      3025 10177 3019 10176 3010 10194 3025 10204
TIME...MOT...LOC 2030Z 242DEG 15KT 3022 10190

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:37 PM CDTSpecial Weather StatementMAFTerrell53 min
May 26, 3:30 PM CDTSpecial Weather StatementMAFTerrell30 min
May 26, 5:00 PM CDTSpecial Weather StatementMAFReagan30 min
May 26, 5:10 PM CDTSevere Thunderstorm WarningMAFReagan65 min
May 26, 6:22 PM CDTSpecial Weather StatementMAFReagan23 min
May 26, 6:23 PM CDTSpecial Weather StatementMAFReagan22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.